Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 71, NWS Melbourne, FL

July 16, 2024Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 16, 2024, 2:21 PM EDT for Lake County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2024, 2:21 PM EDT (18:21 UTC)
Expired
Jul 16, 2024, 2:41 PM EDT
In force
20 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake County, FL

The radar

The Tampa radar (KTBW), 132 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS52 KMLB 161821
SVRMLB
FLC069-161900-
/O.NEW.KMLB.SV.W.0071.240716T1821Z-240716T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
221 PM EDT Tue Jul 16 2024

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  West central Lake County in east central Florida...

* Until 300 PM EDT.

* At 220 PM EDT, a severe thunderstorm was located near Leesburg, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leesburg, Tavares, Lake Griffin, Lisbon, and Lake Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2891 8195 2890 8173 2863 8184 2864 8196
TIME...MOT...LOC 1820Z 332DEG 4KT 2875 8195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weitlich
1 follow-up statement
447 
WWUS52 KMLB 161841
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
241 PM EDT Tue Jul 16 2024

FLC069-161851-
/O.CAN.KMLB.SV.W.0071.000000T0000Z-240716T1900Z/
Lake FL-
241 PM EDT Tue Jul 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAKE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2891 8195 2890 8173 2863 8184 2864 8196
TIME...MOT...LOC 1839Z 332DEG 4KT 2873 8194 

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:05 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 16, 2:05 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
205 PM EDT Tue Jul 16 2024

...New AVIATION...

.AVIATION...
(18Z TAFs)
Issued at 205 PM EDT Tue Jul 16 2024

VFR is forecast outside of storms. Scat'd storms are forecast
into this afternoon/evening with greatest coverage near and W of
I-4. TAFs begin with VCTS at 18-19Z for sites N of the Treasure
Coast with TEMPO TSRA groups this afternoon/evening between 18-23Z
at inland sites as well as KDAB/KTIX. E/SE winds at 5-10kts
during the afternoon/evening become light and variable inland
overnight.

&&

.UPDATE...
Issued at 853 AM EDT Tue Jul 16 2024

Persistent low-level ridging continues across the central FL
peninsula. The ECSB will develop and push inland this afternoon
and combined with deep moisture, surface heating, and boundary
collisions - expect SCT-NMRS showers and lightning storms
reaching peak coverage and intensity in the late afternoon and
early evening. Greatest chances will be west of I-95 and Cape
northward. Primary storm threats include frequent lightning
strikes, gusty winds of 40 to 50 mph locally, and heavy downpours.
The slow/erratic movement of storms could lead to a quick 1 to 3
inch rainfall total in spots. Minor/nuisance flooding may result
in these areas or any locations that have recently seen abundant
rainfall. Activity is forecast to diminish thru mid to late
evening with clouds thinning overnight.

The heat continues to be a primary concern with forecast highs
continuing in the L-M90s and peak heat indices reaching 102-107F.
HeatRisk, a forecast that evaluates whether there is an elevated
risk of heat-related impacts, is Moderate to Major across east
central Florida. Everyone should continue to take action to
prevent heat-related illness, including taking frequent breaks in
the shade or in an air conditioned building if spending extended
periods of time outdoors as well as remaining well-hydrated. Warm
and muggy conditions will persist into the overnight hours, with
lows only dropping into the M-U70s.

&&

.MARINE...
Issued at 445 AM EDT Tue Jul 16 2024

Generally favorable boating conditions are forecast to persist
across the local Atlantic waters as an area of high pressure
remains in place across the western Atlantic. Winds will remain
between 5 to 10 knots out of the south, becoming slightly
stronger at 10 to 15 knots out of the southeast as the sea breeze
develops. Seas are forecast to remain between 2 to 3 feet.
Isolated to scattered showers and storms will be possible across
the local waters through the period, primarily during the late
evening and overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  93  75  94 /  20  50  10  40
MCO  75  95  77  96 /  30  40  10  60
MLB  76  91  77  92 /  10  10  10  50
VRB  75  92  77  92 /  10  10  10  50
LEE  77  94  77  95 /  30  60  10  60
SFB  76  94  77  96 /  20  50  10  50
ORL  77  95  77  96 /  30  40  10  60
FPR  75  91  76  92 /  10  20  10  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Sedlock
AVIATION...Fehling
Hazardous weather outlook, Jul 16, 4:03 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
403 AM EDT Tue Jul 16 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-170200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
403 AM EDT Tue Jul 16 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Another afternoon of showers and storms across east central
Florida today, with the highest coverage forecast to occur across
the interior. Storms will be capable of producing frequent
lightning strikes, wind gusts 40 to 50 mph, and heavy downpours.
Storms will be slow-moving once again today, with quick rainfall
accumulations of 1 to 3 inches possible. These quick accumulations
could lead to localized flooding in low-lying and poorly drained
areas. Activity is forecast to diminish this evening across the
peninsula, with the potential for some isolated to scattered
storms continuing across the local Atlantic waters overnight.

.EXCESSIVE HEAT IMPACT...
Temperatures are forecast to climb into the low to mid 90s this
afternoon, with peak heat indices ranging from 100 to 107. A
Moderate to Major HeatRisk also exists across east central Florida
today. Those spending extended periods of time outside are
encouraged to take the proper precautions to prevent heat-related
illness. Take frequent breaks in the shade or an air conditioned
building and remain well hydrated.

.RIP CURRENT AND SURF IMPACT...
A Moderate Risk of rip currents will exist at all east central
Florida beaches today. Always swim near a lifeguard and never enter
the ocean alone.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered lightning storms will be possible each afternoon and
evening through the weekend. Greatest coverage will be across the
interior where boundary collisions between the sea breezes and
outflows are forecast to occur. Storms will be capable of producing
frequent lightning strikes, gusty winds, and locally heavy rainfall.

At least a Moderate risk of dangerous rip currents will continue at
area beaches into the weekend.

Excessive heat is expected to continue through this week with a
Moderate to Major Heat Risk. Afternoon high temperatures in the
90s will combine with high humidity to result in heat index values
between 102 to 107 through at least the remainder of the work
week and into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Tollefsen

In the hours before

Special weather statement, Jul 16, 2:14 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
214 PM EDT Tue Jul 16 2024

FLZ044-144-161845-
Northern Lake County FL-Southern Lake County FL-
214 PM EDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE COUNTY THROUGH
245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fruitland Park, or near Leesburg, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake, and Howey-In-the-hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

&&

LAT...LON 2896 8195 2896 8169 2905 8166 2908 8164
      2914 8164 2914 8161 2867 8180 2865 8196
TIME...MOT...LOC 1814Z 171DEG 22KT 2882 8195

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fehling

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:14 PM EDTSpecial Weather StatementMLBLake31 min
Jul 16, 2:31 PM EDTSpecial Weather StatementMLBVolusia29 min
Jul 16, 2:53 PM EDTSpecial Weather StatementMLBLake37 min
Jul 16, 3:13 PM EDTSpecial Weather StatementMLBVolusia32 min
Jul 16, 3:55 PM EDTSpecial Weather StatementMLBOrange50 min
Jul 16, 3:58 PM EDTSpecial Weather StatementMLBSeminole32 min
Jul 16, 4:12 PM EDTSpecial Weather StatementMLBOrange33 min
Jul 16, 4:16 PM EDTSpecial Weather StatementMLBOrange29 min
Jul 16, 4:27 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole33 min
Jul 16, 4:33 PM EDTSpecial Weather StatementMLBOsceola27 min
Jul 16, 4:36 PM EDTSpecial Weather StatementMLBSeminole24 min
Jul 16, 4:48 PM EDTSpecial Weather StatementMLBOrange27 min
Jul 16, 4:51 PM EDTSpecial Weather StatementMLBOsceola39 min
Jul 16, 4:55 PM EDTSpecial Marine WarningMLB68 min
Jul 16, 4:55 PM EDTSpecial Weather StatementMLBSeminole35 min
Jul 16, 4:56 PM EDTSpecial Weather StatementMLBOsceola34 min
Jul 16, 5:29 PM EDTSpecial Weather StatementMLBOsceola31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.